California, 2006

Funnel Cloud in California, December 9, 2006

December 9, 2006 · NWS LOX · 1 event in 1 county or zone

On December 9th a cold front swept across Southern California, bringing rain to the area and a funnel cloud sighting. Rainfall amounts ranged from one half inch to three inches across the mountains while valley and coastal areas received between one quarter inch and one and one half inch of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

On December 9th a cold front swept across Southern California, bringing rain to the area and a funnel cloud sighting. Rainfall amounts ranged from one half inch to three inches across the mountains while valley and coastal areas received between one quarter inch and one and one half inch of rainfall. During the fternoon, a funnel cloud was reported by the FAA tower at Santa Barbara Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 9, 10:35 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 10:35 AM PST, 3 hours 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED AVN
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1035 AM PST SAT DEC 9 2006

.SHORT TERM (TODAY-MONDAY)...STRONG SYSTEM AND ASSOCIATED COLD FRONT
MOVING QUICKLY EASTWARD TOWARDS THE CALIFORNIA COAST THIS MORNING.
LEADING FRONTAL BAND NOW APPROXIMATELY 250 MI WEST OF POINT
CONCEPTION. SIMPLE EXTRAPOLATION PUTS THE LEADING BAND INTO THE
CENTRAL COAST AROUND LATE AFTERNOON. LATEST MODELS BRING FRONT AND
PRECIPITATION EAST INTO THE REST OF THE AREA THEREAFTER. SOME
DIFFERENCES BETWEEN THE GFS AND NAM-WRF WITH RESPECT TO SYSTEM
SPEED. THE GFS APPEARS TO BE THE FASTER OF THE TWO MODELS...AND AT
THIS TIME IS PREFERRED GIVEN CURRENT SYSTEM SPEED.

HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST TO INCREASE WIND
SPEEDS IN THE MOUNTAINS AND ANTELOPE VALLEY THIS AFTERNOON...AND TO
ALSO BRUSH UP ON TODAYS WEATHER A BIT. GRADIENT AND MOS GUIDANCE
FAVORING SOME BREEZE CONDITIONS ANTELOPE VALLEY. MOST PRECIP AT THIS
TIME IS CONFINED TO POINT CONCEPTION AND NORTHWARD ALONG THE COAST.
MOSTLY SHOWERY AS WELL.

REST OF THE SHORT TERM FORECAST LOOKS GOOD FOR NOW...THOUGH WILL
PROBABLY MAKE SOME ADJUSTMENTS IN AFTERNOON PACKAGE. SYSTEM WILL
MOVE THROUGH RATHER QUICKLY SO EXPECT A PRETTY RAPID END TO THE
EVENT FROM NW-SE OVERNIGHT TONIGHT. GOOD LIFT...THOUGH NOT VERY
DEEP...WITH THIS SYSTEM. GFS TIME-HEIGHT XSECTION POINT NEAR OXNARD
INDICATED LIFT TO AROUND 700 MB...THEN SHARPLY TURNING TO SUBSIDENCE
JUST AFTER 6Z TONIGHT. SOME INSTABILITY ALSO IN PLACE WITH GOOD
LAPSE RATES UP TO AROUND MID LEVELS. PRIMARY COLD CORE STILL STAYS
QUITE A BIT NORTH...BUT WILL KEEP AN EYE ON ANY LIGHTNING ACTIVITY
AS SYSTEM MOVES EAST THIS AFTERNOON TOWARD COAST...AND POSSIBLY
EXPAND CURRENT AREA OF THUNDER IN FORECAST. OVERALL EXPECT MAINLY
DRY CONDITIONS TODAY FOR VENTURA-LA COUNTIES...WITH MAIN ACTIVITY
THIS EVENING AND TRAILING OFF THROUGH THE NIGHT.

HIGH SURF ADVISORY LOOKS GOOD WITH REPORTS OF GOOD SIZED SETS COMING
IN.

...FROM PREVIOUS DISCUSSION...

.LONG TERM (TUESDAY-FRIDAY)...DIRTY RIDGE PATTERN SETTING UP OVER
THE EASTERN PACIFIC. WEAK RIDGING WILL ALLOW MOISTURE TO FLOW OVER
THE RIDGE IN NORTHWEST TO NORTH FLOW. WEAK WAVES EMBEDDED IN THE
FLOW PATTERN WILL ALLOW FOR MARINE INTRUSION ENHANCEMENT NORTH OF
POINT CONCEPTION. DRIZZLE TO LIGHT PRECIPITATION EXPECTED ALONG THE
CENTRAL COAST WITH NORTHWESTERLY EXPOSED VALLEYS SEEING SOME LIGHT
PRECIPITATION AMOUNTS AS WELL. SOUTH OF POINT CONCEPTION...VERY
LITTLE IF ANY PRECIPITATION CAN BE EXPECTED...IF AT ALL. MARINE
LAYER COULD REMAIN NEAR THE BEACHES DEPENDING ON HOW MUCH ONSHORE
EXISTS. EXTENDED FORECAST GOES CONSERVATIVE FOR NOW...WITH LITTLE
CHANGES IN TEMPERATURE AND CLOUD COVERAGE.

&&

.AVIATION...SCATTERED LOW CLOUDS LINGERED OVER THE AREA AND WERE
REMNANTS OF THE WEAK BOUNDARY THAT MOVED OVER THE AREA LAST NIGHT
EARLY THIS MORNING. A STRONGER BOUNDARY WILL ACCELERATE OVER THE
AREA TONIGHT. THE BOUNDARY WAS CENTERED AND LOCATED 260 NM WEST OF
POINT CONCEPTION AND MOVING EAST AT 39KT...PRESENT MOVEMENT THE
BOUNDARY WILL MOVE OVER KLAX AT AROUND 04Z. EXPECT THE SYSTEM WILL
DECELERATE AS IT APPROACHES THE COAST AND HAVE RAIN BEGINNING OVER
KLAX AT 05Z.

&&

.MARINE...A LARGE WEST TO NORTHWEST SWELL GENERATED BY A SERIES OF
PACIFIC STORMS HAS MOVED INTO THE COASTAL WATERS. HIGH SURF 11 TO 14
FEET OCCASIONALLY TO 17 FT WILL PERSIST THROUGH SUNDAY. SURF WILL BE
LARGEST ON EXPOSED WEST AND NORTHWEST FACING BEACHES AND NORTH OF
POINT CONCEPTION.

SURF GENERATED BY AN ACTIVE AND PERSISTENT STORM TRACK OVER THE
CENTRAL PACIFIC MAY PERSIST THROUGH EARLY NEXT WEEK. THE HIGH SURF
ADVISORY MAY BE EXTENDED THROUGH TUESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...JACKSON
AVIATION...FORWOOD
Hazardous weather outlook, Dec 9, 6:00 AM PST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT DEC 9 2006

CAZ034>041-044>047-051>054-059-087-088-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT DEC 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AGAIN LATE THIS MORNING
AND MOVE OVER THE AREA THROUGH SUNDAY.  PRECIPITATION ASSOCIATED
WITH THE STORM SYSTEM WILL DEVELOP ALONG THE CENTRAL COAST LATE THIS
MORNING AND WILL SPREAD SOUTH THROUGH THIS AFTERNOON AND EVENING.
DRIVING MAY BE DIFFICULT AT TIMES DUE TO HEAVY RAINFALL AND
PONDING ON THE ROADWAYS. A VERY LARGE WEST TO NORTHWEST SWELL
GENERATED BY THE PACIFIC STORM SYSTEM MOVING OVER THE AREA WILL
CONTINUE TO OCCUR. SWELLS WILL CONTINUE OVER THE COASTAL WATERS WITH
LARGE SWELLS ARRIVING AT THE BEACHES AS HIGH SURF. A HIGH RIP
CURRENT POTENTIAL EXISTS AT THE BEACHES TODAY WITH LOCALIZED COASTAL
FLOODING POSSIBLE.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PRECIPITATION WILL TAPER OFF SUNDAY MORNING. WET ROADS AND PONDING
ON ROADWAYS DUE TO SHOWERS MAY STILL MAKE DRIVING DIFFICULT. IN
ADDITION...LARGE SWELLS AND HIGH SURF WILL CONTINUE OVER THE MARINE
SECTIONS OF THE AREA INTO SUNDAY EVENING. A HIGH RIP CURRENT
POTENTIAL WILL EXIST AT THE BEACHES THROUGH SUNDAY EVENING WITH
LOCALIZED COASTAL FLOODING POSSIBLE. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED BEYOND SUNDAY NIGHT.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The radar

The Los Angeles radar (KVTX), 45 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Santa Barbara

When
December 9, 2:05 PM PST
Where
Santa Barbara County, 9 mi W of (Sba)santa Barbara A
Reported by
Airplane Pilot
Coordinates
34.430, -119.670

The FAA tower at Santa Barbara Airport received a pilot report of a funnel cloud near El Capitan Beach.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424.